You are here:

Pharmacy/Adderall and Back Pain

Advertisement


Question
Can ADHD meds like Adderall or Vyvanse cause back pain?  If so, how does this cause back pain?

I have been taking Vyvanse for several years with no back pain.  I went through a trauma of losing both parents in one week about a year ago.  Shortly after, I started experiencing back pain.  It's moderate, so livable.  I mentioned it to my primary care doctor and they told me it was probably weak abdominal muscles, to exercise.  I am not good with exercise.  I spend most of my day working at a computer.  

My prescription ran out and I did not fill it for several days.  I noticed my back pain was much better.  I talked to my doctor and she was suprised, but changed the med. to Adderall.  At first, it was fine but after a few weeks my back pain returned.  I have been searching on line for the answer and can find many patients that say both of these medications caused back pain, but it is puzzling my doctor.  My current dosage is Adderal 20mg.

Any help would be greatly appreciated.
Jana

Answer
Dear Jana

I tend to agree with your doctor - it has not been reported, to my knowledge that either of these drugs cause back or any type of musculo-skeletal pain. Maybe your computer seat is not adjusted (ergonomically) for your posture. I am not an expert on this though but know incorrect long-term seating is a common cause of backpain.

However, it does seem probably from your description of things that this could be due to this class of drugs- new side-effects not previously reported do occasionally turn up. In Ausatralia we have a system where we can report unusual, presumed, side effects to the equivalent of the FDA. Would think this system is also available to your doctor in the USA. Internet searches reveal about 95% spurious answers and I tend only to believe trusted medical sites. There is so much rubbish on the net these days that one must limit searches properly. However, as said before I am not saying that your drugs are not causing the pain. There are a few other drugs that can be used for ADHD that could be tried of which atomexetine could be tried and it is completely unrelated to the drugs you have used. Otherwise, maybe use an antiinflammatory for the pain. Speak to yourr doctor again about this.

Regards

Alan Galbraith

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr Alan Galbraith

Expertise

I can answer most questions on most drugs. Answers can be given in either technical or layperson terminology. My main areas of interest are psychiatric, gastrointestinal and cardiovascular drugs.

Experience

I have been a university lecturer/head of department for almost thirty years, but am now retired. My research interests were alcohol, smoking and cardiovascular disease.

Organizations
Institute of Biology, London.


Publications
Author of "Fundamentals of Pharmacology" 5th Edition published in November 2007 by Pearson Education, Australia.

Education/Credentials
BSc(Hons);MSc;PhD;MIBiol; Cert Biol; HECert

©2016 About.com. All rights reserved.